Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Pittsburgh, PA

May 29, 2019Beaver County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 29, 2019, 2:05 PM EDT for Beaver County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia. It was in force for 88 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 2:05 PM EDT (18:05 UTC)
Expired
May 29, 2019, 3:33 PM EDT
In force
88 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Columbiana County, OH, Jefferson County, OH, Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 18 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:50 PM EDTFLASH FLOODAliquippa, PAROUTE 51 CLOSED IN BOTH DIRECTIONS BETWEEN ALIQUIPPA AND HOPEWELL
May 29, 2:58 PM EDTFLASH FLOOD2 Nw Aliquippa, PAFLOODED ROAD AT 49TH STREET AND I 376.
May 29, 3:02 PM EDTFLASH FLOODEast Liverpool, OHFLOODING ON IRISH RIDGE AND DRESDON ROADS CAUSING CLOSURES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

403 
WGUS51 KPBZ 291805
FFWPBZ
OHC029-081-PAC007-WVC029-292000-
/O.NEW.KPBZ.FF.W.0004.190529T1805Z-190529T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
205 PM EDT Wed May 29 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northern Jefferson County in east central Ohio...
  Southeastern Columbiana County in east central Ohio...
  Central Beaver County in western Pennsylvania...
  Northern Hancock County in northern West Virginia...

* Until 400 PM EDT.

* At 204 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  East Liverpool...                 Aliquippa...
  Monaca...                         Wellsville...
  Economy...                        Ambridge...
  New Brighton...                   Beaver...
  Calcutta...                       Baden...
  Rochester...                      Ohioville...

This includes the following highways...
  Pennsylvania Turnpike near mile marker 24.
  Interstate 376 in Pennsylvania between mile markers 34 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4073 8015 4061 8014 4061 8018 4059 8020
      4058 8068 4063 8077 4073 8068

$$
34
1 follow-up statement
948 
WGUS71 KPBZ 291933
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
333 PM EDT Wed May 29 2019

OHC029-081-PAC007-WVC029-291942-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-190529T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Columbiana OH-Beaver PA-Hancock WV-
333 PM EDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...CENTRAL BEAVER AND NORTHERN HANCOCK COUNTIES IS
CANCELLED...

The heavy rain has ended. However, an areal flood warning remains in 
place for much of Beaver county due to the elevated streams and 
creeks in the area. Please continue to heed any remaining road 
closures.

LAT...LON 4073 8015 4061 8014 4061 8018 4059 8020
      4058 8068 4063 8077 4073 8068

$$
34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:34 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 11:34 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1134 AM EDT Wed May 29 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe. Dry weather returns Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elected to expand the Flash Flood Watch further south into many areas
near and south of the Mason-Dixon Line. Many models pin the axis of
highest precipitable water values of 1.5-1.8 inches across southeast
Ohio and far southern PA. Portions of this area have relatively low
flash flood guidance values due to previous heavy rain. With a fairly
unidirectional mid-level flow structure similar to yesterday, we
could very easily see another instance of training thunderstorms
across the region.

The severe threat looks similar to yesterday as well, albeit
displaced a bit to the south given the frontal position in or just
near the northern CWA border. Showers and storms should begin to
blossom over the next hour or two as convective temperatures are
achieved. 12Z HREF shows mean SBCAPE of 2000-3000 J/kg, and
sufficient speed shear/mid-level is also expected to allow for
convective organization. Large hail and damaging wind will be the
main threats. A tornado or two remains possible if low-level winds
can back sufficiently, with any boundaries or terrain possibly
providing assistance here.

Grid changes were mainly to raise PoPs in central/southern counties
reflecting the expected further south focus, as well as upping QPF in
this region with the noted moisture. Minor changes otherwise.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Storm coverage and intensity will drop off tonight. Surface low
pressure will move across northern Ohio and far NW Pennsylvania
Thursday afternoon and evening, which will bring another round of
showers and thunderstorms. Temperatures will cool slightly as the
front starts to advance southward.

The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week appears
dry, with near or below normal temperatures.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely to remain over FKL and DUJ through much of
the morning before heating and the passage of a weak front helps
bring a short period of VFR.

Showers and storms will develop once again this afternoon with the
focus over the southern half of the area. A stream of moist,
southerly flow will help keep storms going into the overnight hours
to the south, but confidence is low on the duration thunder will
occur. Storms that cross any port will bring restrictions in both
vis and cig.

Widespread MVFR to LIFR conditions expected overnight for areas
mainly along and north of the stationary boundary due to bountiful
moisture being trapped underneath a low level inversion. The exact
positioning of the boundary remains uncertain, as well as the extent
of restrictions for impacted sites. Valley fog remains a possibility
as well.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ039>041-048>050-058-
     059.
PA...Flash Flood Watch through late tonight for PAZ013>016-020>023-029-
     031-073>076.
WV...Flash Flood Watch through late tonight for WVZ001>004-012-021-
     509>512.

&&
Hazardous weather outlook, May 29, 12:59 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 PM EDT Wed May 29 2019

MDZ001-OHZ039>041-049-050-059-PAZ013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>512-301700-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1259 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-WVZ513-514-301700-
Mercer-Venango-Forest-Western Tucker-Eastern Tucker-
1259 PM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-058-301700-
Coshocton-Guernsey-
1259 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057-068-069-301700-
Muskingum-Noble-Monroe-
1259 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 29, 12:54 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             PRICE                   39.71N  80.13W
05/29/2019  E1.00 INCH       MONONGALIA         WV   PUBLIC

&&

EVENT NUMBER PBZ1902224

SKH
Local storm report, May 29, 1:01 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             2 NNW JERE              39.69N  80.05W
05/29/2019  E1.25 INCH       MONONGALIA         WV   PUBLIC

&&

EVENT NUMBER PBZ1902225

SKH
Local storm report, May 29, 1:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             2 W CORE                39.68N  80.14W
05/29/2019  M1.25 INCH       MONONGALIA         WV   PUBLIC

            VARIED SIZES UP TO SIZE OF A HALF-DOLLAR COIN

&&

EVENT NUMBER PBZ1902226

KRAMAR
Local storm report, May 29, 1:19 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             1 SW BOWLBY             39.70N  80.03W
05/29/2019  E0.88 INCH       MONONGALIA         WV   PUBLIC

&&

EVENT NUMBER PBZ1902227

SKH
Special weather statement, May 29, 1:25 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
125 PM EDT Wed May 29 2019

PAZ013-014-291745-
Butler-Lawrence-
125 PM EDT Wed May 29 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EASTERN LAWRENCE AND NORTHERN BUTLER
COUNTIES...

At 125 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Slippery Rock to 8 miles southeast
of New Castle to near Ellwood City. Movement was east at 50 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Homeacre-Lyndora...               Shanor-Northvue...
Meridian...                       Slippery Rock...
Prospect...                       Plain Grove Township...
West Liberty...                   Harlansburg...
Portersville...                   West Sunbury...
Hooker...                         Moraine State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 93
and 108.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4108 8010 4107 8010 4107 7976 4089 7987
      4084 8002 4092 8035 4097 8031 4108 8025
TIME...MOT...LOC 1725Z 278DEG 45KT 4104 8016 4095 8020 4092 8033

Brown
Special weather statement, May 29, 1:37 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Wed May 29 2019

OHZ040-041-050-PAZ020-WVZ001-291800-
Jefferson-Columbiana-Carroll-Beaver-Hancock-
137 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA...SOUTHEASTERN
CARROLL...SOUTHWESTERN BEAVER AND HANCOCK COUNTIES...

At 137 PM EDT, a strong thunderstorm was located 10 miles east of
Carrollton, moving east at 45 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Wellsville...                     Carrollton...
Toronto...                        Chester...
New Cumberland...                 Salineville...
Newell...                         Bergholz...
Amsterdam...                      Richmond...
Irondale...                       New Manchester...

LAT...LON 4062 8107 4062 8060 4050 8039 4041 8084
      4050 8117
TIME...MOT...LOC 1737Z 271DEG 41KT 4054 8089

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:01 PM EDTSpecial Weather StatementPBZMercer29 min
May 28, 9:40 PM EDTSpecial Weather StatementPBZWestmoreland35 min
May 28, 10:07 PM EDTSevere Thunderstorm WarningPBZWestmoreland23 min
May 28, 10:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland33 min
May 28, 11:15 PM EDTAreal Flood WarningPBZBeaver, Butler, Lawrence24 hr
May 28, 11:17 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland12 hr
May 29, 12:11 AM EDTSpecial Weather StatementPBZBeaver34 min
May 29, 12:46 AM EDTSpecial Weather StatementPBZAllegheny29 min
May 29, 1:00 AM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
May 29, 1:49 AM EDTSpecial Weather StatementPBZWestmoreland26 min
May 29, 3:37 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more17 hr
May 29, 12:39 PM EDTSevere Thunderstorm WarningPBZFayette, Greene36 min
May 29, 1:25 PM EDTSpecial Weather StatementPBZButler20 min
May 29, 1:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland53 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington, Westmoreland40 min
May 29, 2:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson, Westmoreland46 min
May 29, 2:16 PM EDTFlash Flood WarningPBZAllegheny, Butler109 min
May 29, 2:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland40 min
May 29, 2:47 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Westmoreland107 min
May 29, 2:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland50 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington28 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningPBZIndiana16 min
May 29, 3:14 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland2 hr
May 29, 3:33 PM EDTSevere Thunderstorm WarningPBZFayette, Indiana, Westmoreland42 min
May 29, 3:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland38 min
May 29, 4:08 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr
May 29, 4:13 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland24 min
May 29, 6:09 PM EDTFlash Flood WarningPBZAllegheny107 min
May 29, 6:18 PM EDTFlash Flood WarningPBZAllegheny, Indiana, Westmoreland2 hr
May 29, 1:37 PM EDTSpecial Weather StatementPBZCarroll23 min
May 29, 2:31 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas44 min
May 29, 5:00 PM EDTFlash Flood WarningPBZCarroll, Tuscarawas2 hr
May 29, 1:03 AM EDTSpecial Weather StatementPBZHancock27 min

Nearby

Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in Pennsylvania, 2019Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.